Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching medication
Oct 11, 2012

i ws diagnosed 2 years ago,been on aluvia and combivir,twice a day,currently my CD 4 is 1200 and viral load is undetected,now i want to switch to atripla at night...is that a good idea?..how will my body respond?..

Response from Dr. Young

Hello and thanks for posting.

First, it seems like you've had an excellent response to your current Combivir + Aluvia (Kaletra) regimen. Given that, there should be reason to switch to a new regimen.

US treatment guidelines suggest changing a suppressive (successful) regimen for the following reasons: Reduce pill burden Reduce dosing frequency Enhance tolerability Decrease food and fluid requirements

The goals of a change should be to improve patient's quality of life, improve adherence, avoid long-term toxicities or reduce risk of virologic failure.

In a possible switch to Atripla, you'll decrease your pill count and dosing frequency, and possibly decrease side effects (fatigue, headache, diarrhea) the risk of certain long-term toxicities (anemia, increased cholesterol, diabetes risks) of your current regimen.

Most people tolerate Atripla well, and the usual efavirenz psychological side effects wane in the first week or so of treatment. I'm careful in prescribing tenofovir to people with risks of kidney or bone disease (characteristic side effects of tenofovir), problems with sleep or mood (characteristic side effect areas for efavirenz). One should also be mindful of possible risks of efavirenz during the first trimester of pregnancy too.

I hope that's helpful. Be well, BY



Previous
drug resistance
Next
Please answer me... Thank you

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement